EMT Exam: Distinguishing Acute Coronary Syndrome from Everything Else

By Arthur Hsieh

For the EMT exam, you will need to be able to distinguish acute coronary syndrome from everything else. The heart is especially sensitive to changes in perfusion. Because of its importance, the heart has a well-developed system of coronary arteries that feed the myocardial muscle.

These arteries are fairly small and become easily blocked with a rupture of plaque (a layer of fat and minerals that embeds within the inner layers of an artery) or emboli (small particles of plaque) that float in from other parts of the body and lodge within the coronary artery itself.

If either of these happens, the patient may experience a partial or complete loss of blood flow distal to the blockage. This occurrence marks the beginning of an acute myocardial infarction (AMI), or death of cardiac tissue.

As the cardiac tissue becomes ischemic (starved of oxygen and becoming more acidic), it sends signals back to the brain. In turn, the brain interprets these signals as the sensation of pressure, burning, tightness, sharpness, or aching. The patient may also feel nauseous, faint, lightheaded, or dizzy.

Additionally, because of the close relationship of the lungs and heart, the patient can experience shortness of breath. Because of the way the nerves make their way through the body, the brain may sense related or radiating pain or discomfort to the arms, jaw, or other places in the body.

Sometimes coronary blood flow isn’t blocked by plaque or emboli. The patient may have atherosclerosis, or narrowing of the arteries that decreases blood flow to the myocardial tissue. Sometimes the arteries themselves can experience a spasm.

In these situations the condition known as angina may occur. These patients have a lot of the same signs and symptoms as those with myocardial infarction. Usually someone with angina can relieve the symptoms by resting or self-administering nitroglycerin, which dilates the arteries and increases blood flow.

Angina and AMI are part of a spectrum of conditions known as acute coronary syndrome, or ACS. Recognizing these signs as early as possible is critical. Because determining the difference between angina and AMI often isn’t possible, your safest bet is to assume the worst and treat the patient quickly.

Part of that treatment is to transport as quickly and safely as possible to the nearest hospital that’s capable of rapidly restoring coronary blood flow, either through angioplasty or fibrinolytic therapy.

A 50-year-old male has a sudden onset of epigastric pressure that comes on without warning. He also has pain in his jaw and feels nauseous. He has a history of ulcers and takes medication for them. He refuses your care, as he believes the discomfort is related to his ulcer history. Which of the following actions is most appropriate?

  • (A)Assist the patient in taking his ulcer medication.

  • (B)Advise the patient that he may be having a heart attack.

  • (C)Stay with the patient until the discomfort resolves.

  • (D)Begin moving the patient to your ambulance, as time is of the essence.

The answer you’re looking for is Choice (B). Although this episode may in fact be a gastrointestinal event, the symptoms also point to possible acute coronary syndrome. As an EMT, you’re not authorized to help someone with his ulcer medications, Choice (A). Staying with the patient, Choice (C), isn’t feasible, and you can’t extricate the patient, Choice (D), without his consent.